Volume 78, Number 1, April 2007
Article Number 10008
Number of page(s) 5
Section General
Published online 16 March 2007
EPL, 78 (2007) 10008
DOI: 10.1209/0295-5075/78/10008

Hypothesis of strong chaos and anomalous diffusion in coupled symplectic maps

E. G. Altmann and H. Kantz

Max Planck Institute for the Physics of Complex Systems - Nöthnitzer Strasse 38, 01187 Dresden, Germany

received 7 November 2006; accepted in final form 19 February 2007; published April 2007
published online 16 March 2007

We investigate the high-dimensional Hamiltonian chaotic dynamics in N coupled area-preserving maps. We show the existence of an enhanced trapping regime caused by trajectories performing a random walk inside the area corresponding to regular islands of the uncoupled maps. As a consequence, we observe long intermediate regimes of power law decay of the recurrence time statistics (with exponent  $\gamma =0.5$) and of ballistic motion. The asymptotic decay of correlations and anomalous diffusion depend on the stickiness of the N-dimensional invariant tori. Detailed numerical simulations show weaker stickiness for increasing N suggesting that such paradigmatic class of Hamiltonian systems asymptotically fulfill the demands of the usual hypotheses of strong chaos.

05.45.Jn - High-dimensional chaos.
05.40.Fb - Random walks and Levy flights.
05.60.Cd - Classical transport.

© Europhysics Letters Association 2007